Today I received my first infusion of the chemotherapy drug, Taxol.  Taxol is a plant alkaloid made from the bark of the Pacific yew tree or Taxus brevifolia.  I find this interesting in light of the magical associations that Druids had for the yew trees that grew in their region (most likely the English yew, or Taxus baccata).  The Druids worshiped the yew, and if this treatment cures me, I may start doing the same.

In order to get the Taxol infusion, you first get an infusion of Benadryl.  This helps prevent a severe allergic reaction to the chemo.  It’s evidently quite a large dose because its side-effects for me were excruciating.  First I felt very woozy, my head bobbling from side to side.  My speech sounded as though it were coming from somewhere far away, my thoughts were all scattered.  I tried to take a sip of hot chocolate from my styrofoam cup, but couldn’t.  But then it got worse.  My legs started crawling with what I can only describe as electrical “jitters.”  It was like “restless leg syndrome” on steroids.  I squirmed and twisted and whined like a spoiled Pomeranian.  I found that if I flexed my leg muscles, it helped.  But how long can you sit with your muscles flexed?  Sooner or later I had to relax, and immediately the feeling was back.  Thankfully, the woozy feeling eventually overwhelmed my senses and I was out.  I slept for over an hour, and when I awakened, the jittery legs had improved enough for me to relax for the rest of the treatment, although I still felt too groggy to read or carry on a decent conversation with Joy, my friend who accompanied me today.

The nurse said that as long as I didn’t have a reaction to the Taxol, she could decrease the amount of Benadryl for my next treatment.  Thank heavens.  If I had this to look forward to for another eleven weeks, I think I might have to consider learning to live with a tumor in my body.

I came home from the treatment center and went straight to bed.  After a nice long nap, I was able to get up and be fairly functional again, puttering around the kitchen and figuring out what to make for dinner.

I haven’t noticed any side-effects from the Taxol yet.  The nurse said that most likely in two days, I will feel flu-like symptoms, such as pain in the joints and muscles.  Also, there can be neuropathy (numbness and tingling of the hands and feet), nausea and vomiting, diarrhea, mouth sores, hair loss, and low blood counts.  All very similar to the possible side-effects of the two chemo drugs that I just finished, except for the addition of the aches and pains.

The main side effect that concerns me is neuropathy.  I got a taste of that from my last treatment.  I’ve already lost most of my hair, but I do still have my eyelashes and eyebrows, so I suppose it could get worse.  My blood counts have all rebounded in time for my next treatment except for my hemoglobin levels.

Hemoglobin is a protein in red blood cells that carries oxygen through the body.  Because of my low levels, I’m anemic, but not iron-deficient anemic, so taking supplements doesn’t help.  There’s really nothing to do to improve it without a blood transfusion, and my doctor says my levels haven’t dropped that far yet.  But they are low enough to explain my racing, pounding heart and palpitations last week.  She told me to not perform any strenuous activities until my hemoglobin levels go back up.  And since I have another eleven weeks of treatment, my levels may not rebound for another three months or so.  Great.

When my mother was undergoing chemo, she had to have multiple blood transfusions.  She had a reaction to one of them, causing tachycardia, and had to be admitted to the hospital to slow her heart rate down.  Needless to say, I’m not excited at the prospect of getting an infusion.

Something I am excited about is a class that I took last Saturday called Film is for Everybody Workshop: Screenwriting 101 and Filmmaking Basics.  Taught by Najaa Young, President and CEO of NaRa Films and a professor of digital filmmaking, this class was a fun introduction to screenwriting for me.  I’ve always thought it would be a great project to take a book that I really enjoyed and write the screenplay for it.  Even if it was only a creative exercise that I did just for writing practice, I think it would be worthwhile.

Another thing that I’m excited about is the discovery of YogaAnytime.com.  For a monthly fee, I can take unlimited yoga classes online.  They have many teachers and yoga traditions to choose from.  They also have classes in meditation, the Bhagavad-Gita, and Ayurveda.  I’m hooked.  For the moment, I’ll try to take classes that aren’t too strenuous.  At least until my hemoglobin is back to normal.

So two things to be excited about this week.   That might be a record, at least for these recent weeks.  Now if I could only be certain that these chemo treatments were working…. That would be really exciting.